Texas, 2014Winter Weather in Texas, December 22 to 23, 2014
December 22 to 23, 2014 · NWS AMA · 2 events in 2 counties and zones
Much colder air behind a cold front arrived the night of the 22nd. This, in combination with an approaching upper level weather system, resulted in the development of light snow with accumulations around or slightly more than one inch across the far southwestern portions of the Texas Panhandle.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Much colder air behind a cold front arrived the night of the 22nd. This, in combination with an approaching upper level weather system, resulted in the development of light snow with accumulations around or slightly more than one inch across the far southwestern portions of the Texas Panhandle. One inch of snow accumulated three miles west of Bootleg (Deaf Smith County). One and a half inches of snow accumulated at Vega (Oldham County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 22, 5:11 PM CST, 49 minutes earlier.
Area forecast discussion, Dec 22, 5:11 PM CST, 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
511 PM CST MON DEC 22 2014
.AVIATION...
ANY RAIN AND SNOW SHOULD BE OVER FOR DHT AND GUY AND THESE SITES
SHOULD REMAIN VFR THROUGH THIS FORECAST. AT AMA...A BRIEF PERIOD OF
RAIN OR SNOW WILL BE POSSIBLE THIS EVENING ALONG WITH MVFR
CONDITIONS. OTHERWISE...CONDITIONS WILL REMAIN VFR. STRONG NORTH
WINDS DEVELOP BY MID TO LATE MORNING ON TUESDAY. WINDS WILL BE IN THE
32 TO 37 KNOT RANGE WITH HIGHER GUSTS. THERE MAY BE SOME LOWER
VISIBILITIES DUE TO BLOWING DUST MAINLY AT THE DHT TAF SITE...BUT
CONFIDENCE IS NOT GREAT ENOUGH TO ENTER IT IN THE TAF AT THIS POINT.
&&
.PREV DISCUSSION... /ISSUED 359 PM CST MON DEC 22 2014/
SHORT TERM...TONIGHT THROUGH MIDDAY TUESDAY
THE MAIN FORECAST CHALLENGE THROUGH THE NEXT 18 HOURS INCLUDES THE
POTENTIAL FOR SNOW OVER PARTS OF THE TEXAS AND OKLAHOMA PANHANDLES. A
WINTER WEATHER ADVISORY IS NOW POSTED FOR THE EXTREME SOUTHWESTERN
TEXAS PANHANDLE.
CURRENT RADAR/SATELLITE TRENDS INDICATE INCREASED FORCING FOR ASCENT
OVER NORTHEASTERN NEW MEXICO. LATEST SURFACE OBS REVEAL LOWERING
CEILINGS OVER THE PANHANDLES AND THE ONSET OF LIGHT SNOW AT CLAYTON.
THESE TRENDS ARE IN LINE WITH NWP WHICH OVERSPREAD DEEP FORCING
EASTWARD FROM NEW MEXICO OVER THE WESTERN PANHANDLES...BUT QUICKLY
TRANSLATE THIS ASCENT SOUTHEASTWARD OVER THE SOUTH PLAINS OF WEST
TEXAS. THIS FORCING WILL BE ASSOCIATED WITH THE NOSE OF AN INTENSE
150+ MPH UPPER AIR JET NOW DIVING INTO THE BASE OF A MID LEVEL
TROUGH AXIS PASSING OVER THE REGION TONIGHT.
FORECAST SOUNDINGS AND TIME/HEIGHT SERIES DEPICT FAVORABLE PROFILES
FOR DENDRITIC SNOW GROWTH OVER THE SOUTHWESTERN TEXAS PANHANDLE BY
AROUND 03Z. TODAY/S SEASONAL TEMPERATURES AND GROUND TEMPERATURES
AROUND 40 DEGREES /WTM/ WILL LIMIT OVERALL ACCUMULATION POTENTIAL...
BUT GIVEN POTENTIAL FOR MODERATE SNOWFALL BETWEEN 00-06Z...
ACCUMULATIONS AROUND 1 INCH ARE POSSIBLE OVER THE SOUTHWESTERN
CORNER OF THE TEXAS PANHANDLE. THIS IS SUPPORTED BY SREF 1 INCH
ACCUMULATION PROBABILITIES IN EXCESS OF 70 PERCENT. A SLOWER
TRANSITION TO A SUB-FREEZING COLUMN SHOULD LIMIT THE WINDOW OF
OPPORTUNITY FOR ACCUMULATING SNOW OVER THE CENTRAL TEXAS
PANHANDLE...AND THE QUICK SOUTHWARD PROGRESSION OF FORCING WILL
LIMIT POTENTIAL FURTHER NORTH OVER THE NORTHWESTERN PANHANDLE. WILL
MAINTAIN A SPECIAL WEATHER STATEMENT FOR LESSER ACCUMULATIONS OVER
THE BROADER WESTERN AND CENTRAL PANHANDLES...GENERALLY LESS THAN 1
INCH.
AS SUCH...FORCING/ASCENT WILL PASS SOUTH OF THE PANHANDLES BY
SUNRISE...WITH PRECIPITATION CHANCES ENDING. HOWEVER NORTHERLY WINDS
WILL BE RAMPING UP IN THEIR WAKE...WITH HEADLINE MAGNITUDE WIND
SPEEDS EXPECTED BY MIDDAY TUESDAY.
LONG TERM...TUESDAY AFTERNOON THROUGH MONDAY
PREDOMINATELY DRY WEATHER IS EXPECTED IN THIS PERIOD DESPITE
MULTIPLE SHRTWV TROUGHS PROGGED TO TRAVERSE THE AREA. LACKING
MOISTURE WILL LIKELY RESULT IN ONLY AN INCREASE IN CLOUD COVER WITH
AN UPR TROUGH PASSAGE FRI-SAT. ANOTHER STRONGER UPR TROUGH IS
EXPECTED EARLY NEXT WEEK, BUT ITS PASSAGE WILL PROBABLY WAIT UNTIL
JUST BEYOND THE END OF THIS EXTENDED PERIOD.
OF MORE CONCERN WILL BE THE STRONG WINDS TOMORROW. HAVE GONE AHEAD
AND HOISTED A HIGH WIND WATCH FOR THE NW PANHANDLES, WHERE BUFR
SOUNDINGS AT KDHT INDICATE UP TO 51 KTS AT AROUND 1500FT AGL. THE
REMAINDER OF THE AREA WILL LIKELY REACH WIND ADVISORY CRITERIA, BUT
HELD OFF ON AN ADVISORY FOR NOW GIVEN ANTECEDENT HEADLINES. DID ADD
AREAS OF BLOWING DUST IN THE NW PANHANDLES GIVEN A PREDOMINATELY SNOW
FREE SOURCE REGION IN SERN CO AND THE POSSIBILITY FOR LOCALIZED
BLOWING DUST NEAR RECENTLY HARVESTED FIELDS. ALSO ADDED A SMALL AREA
OF BLOWING SNOW IN THE FAR SW TX PANHANDLE WHERE WE THINK THE
CHANCES FOR ACCUMULATIONS ARE THE BEST TONIGHT.
AFTER A SEASONALLY "NORMAL" DAY ON WEDNESDAY, SANTA MAY NEED THAT
GLASS OF MILK TO COOL OFF ON CHRISTMAS DAY AS H85 MIX DOWN
TECHNIQUES YIELD BREEZY HIGHS IN THE 60S FOR MOST FOLKS.
ANOTHER FRONT SHOULD PASS DRY ON THU NIGHT WITH COOLER TEMPS
EXPECTED FOR FRI BEFORE ANOTHER MODEST WARMUP INTO THE WEEKEND.
SIMPSON
FIRE WEATHER...
VERY STRONG NORTH WINDS WITH GUSTS TO 50 MPH WILL BE NOTED BEHIND A
COLD FRONT ON TUESDAY...BUT RELATIVE HUMIDITY VALUES WILL BE AT OR
ABOVE 40 PERCENT. RELATIVE HUMIDITY VALUES WILL DROP TO AROUND 20
PERCENT ON WEDNESDAY BUT WINDS SHOULD BE LIGHT. THE COMBINATION OF
STRONGER SW WINDS AND LOWER RELATIVE HUMIDITIES ON CHRISTMAS DAY
WILL LIKELY RESULT IN ELEVATED FIRE WEATHER CONDITIONS.
SIMPSON
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON
FOR THE FOLLOWING ZONES: DALLAM...HARTLEY...MOORE...SHERMAN.
WINTER WEATHER ADVISORY UNTIL 3 AM CST TUESDAY FOR THE FOLLOWING
ZONES: DEAF SMITH.
OK...HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON
FOR THE FOLLOWING ZONES: CIMARRON...TEXAS.
&&
15/05Hazardous weather outlook, Dec 22, 3:59 PM CST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
359 PM CST MON DEC 22 2014
OKZ001>003-TXZ001>020-231215-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
359 PM CST MON DEC 22 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TONIGHT.
AREAS OF LIGHT SNOW MAY DEVELOP ACROSS PARTS OF THE OKLAHOMA AND
TEXAS PANHANDLES TONIGHT. MOST SNOWFALL ACCUMULATIONS ARE EXPECTED TO
REMAIN BELOW ONE INCH AT THIS TIME THOUGH PORTIONS OF DEAF SMITH
COUNTY COULD SEE AROUND AN INCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NORTH WINDS IN THE 30 TO 40 MPH RANGE WITH GUSTS ABOVE 50 MPH ARE
LIKELY TUESDAY ACROSS THE PANHANDLES. THE STRONGEST WINDS WILL
BE NOTED IN THE NORTHWEST PANHANDLES...WHERE GUSTS COULD REACH 60
MPH AND A HIGH WIND WARNING MAY BE NEEDED. ELSEWHERE...A WIND
ADVISORY MAY BE REQUIRED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME BUT SNOWFALL
REPORTS ARE ALWAYS APPRECIATED.
In the hours before
Special weather statement, Dec 22, 3:59 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
359 PM CST MON DEC 22 2014
OKZ001-002-TXZ001>003-006>008-011>013-017-018-230900-
CIMARRON-TEXAS-DALLAM-SHERMAN-HANSFORD-HARTLEY-MOORE-HUTCHINSON-
OLDHAM-POTTER-CARSON-RANDALL-ARMSTRONG-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...GUYMON...DALHART...
STRATFORD...SPEARMAN...GRUVER...HARTLEY...CHANNING...DUMAS...
BORGER...VEGA...AMARILLO...PANHANDLE...WHITE DEER...CANYON...
CLAUDE
359 PM CST MON DEC 22 2014
...LIGHT SNOW POSSIBLE TONIGHT OVER THE WESTERN AND CENTRAL TEXAS AND
OKLAHOMA PANHANDLES...
SHOWERS WILL INCREASE OVER PORTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES
THIS EVENING. LIGHT RAIN WILL MIX WITH AND CHANGE TO LIGHT SNOW OVER THE
WESTERN PANHANDLES BY MID EVENING...WITH THE BEST CHANCE OF SNOWFALL
OVER THE WESTERN PANHANDLES. SOME AREAS OF THE WESTERN PANHANDLES
MAY SEE A DUSTING OF SNOW WITH SNOW ACCUMULATIONS OF LESS THAN ONE
INCH POSSIBLE. LOCALLY HIGHER AMOUNTS ARE POSSIBLE OVER THE EXTREME
SOUTHWESTERN TEXAS PANHANDLE...WHERE A WINTER WEATHER ADVISORY IS IN
EFFECT.
THE THREAT OF SNOW WILL END BY EARLY TUESDAY MORNING...BUT STRONG
NORTH WINDS ON TUESDAY WILL BECOME SUSTAINED AT SPEEDS BETWEEN 30 AND
40 MPH WITH GUSTS OVER 50 MPH.
AREA RESIDENTS AND THOSE PLANNING OUTDOOR ACTIVITIES ACROSS THE TEXAS
AND OKLAHOMA PANHANDLES SHOULD STAY UP TO DATE WITH THE LATEST
WEATHER INFORMATION BY LISTENING TO NOAA WEATHER RADIO OR BY VISITING
OUR WEBSITE AT:
WWW.WEATHER.GOV/AMA...
...OR BY FOLLOWING THE NATIONAL WEATHER SERVICE IN AMARILLO ON
FACEBOOK AND TWITTER.
LINDLEY
Special weather statement, Dec 22, 4:05 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT...RESENT
NATIONAL WEATHER SERVICE AMARILLO TX
405 PM CST MON DEC 22 2014
OKZ001-002-TXZ001>003-006>008-011>013-017-018-230930-
CIMARRON-TEXAS-DALLAM-SHERMAN-HANSFORD-HARTLEY-MOORE-HUTCHINSON-
OLDHAM-POTTER-CARSON-RANDALL-ARMSTRONG-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...GUYMON...DALHART...
STRATFORD...SPEARMAN...GRUVER...HARTLEY...CHANNING...DUMAS...
BORGER...VEGA...AMARILLO...PANHANDLE...WHITE DEER...CANYON...
CLAUDE
405 PM CST MON DEC 22 2014
...LIGHT SNOW POSSIBLE TONIGHT OVER THE WESTERN AND CENTRAL TEXAS AND
OKLAHOMA PANHANDLES...
SHOWERS WILL INCREASE OVER PORTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES
THIS EVENING. LIGHT RAIN WILL MIX WITH AND CHANGE TO LIGHT SNOW OVER THE
WESTERN PANHANDLES BY MID EVENING...WITH THE BEST CHANCE OF SNOWFALL
OVER THE WESTERN PANHANDLES. SOME AREAS OF THE WESTERN PANHANDLES
MAY SEE A DUSTING OF SNOW WITH SNOW ACCUMULATIONS OF LESS THAN ONE
INCH POSSIBLE. LOCALLY HIGHER AMOUNTS ARE POSSIBLE OVER THE EXTREME
SOUTHWESTERN TEXAS PANHANDLE...WHERE A WINTER WEATHER ADVISORY IS IN
EFFECT.
THE THREAT OF SNOW WILL END BY EARLY TUESDAY MORNING...BUT STRONG
NORTH WINDS ON TUESDAY WILL BECOME SUSTAINED AT SPEEDS BETWEEN 30 AND
40 MPH WITH GUSTS OVER 50 MPH.
AREA RESIDENTS AND THOSE PLANNING OUTDOOR ACTIVITIES ACROSS THE TEXAS
AND OKLAHOMA PANHANDLES SHOULD STAY UP TO DATE WITH THE LATEST
WEATHER INFORMATION BY LISTENING TO NOAA WEATHER RADIO OR BY VISITING
OUR WEBSITE AT:
WWW.WEATHER.GOV/AMA...
...OR BY FOLLOWING THE NATIONAL WEATHER SERVICE IN AMARILLO ON
FACEBOOK AND TWITTER.
LINDLEY
Winter Weather, Deaf Smith
- When
- December 22, 6:00 PM CST to December 23, 3:00 AM CST
- Where
- Deaf Smith forecast zone
- Reported by
- Public
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
At least one inch of snow accumulation was reported three miles west of Bootleg.
Winter Weather, Oldham
- When
- December 22, 6:00 PM CST to December 23, 3:00 AM CST
- Where
- Oldham forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
The Sheriff's Office estimated that one and a half inches of snow fell in Vega by 7:44 PM CST.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, December 22 to 23, 2014$49,000 · 1 in hail · 9 events
- Winter Weather in Virginia, December 22 to 23, 201423 events
- Winter Weather in West Virginia, December 22 to 23, 201411 events
- High Wind in Wyoming, December 22 to 23, 201450 kt wind · 11 events
- Winter Weather in Maryland, December 22 to 23, 20149 events
- Winter Storm in South Dakota, December 22 to 23, 20148 events
- Winter Storm and High Wind in New Mexico, December 22 to 23, 201458 kt wind · 8 events
- Dense Fog in West Virginia, December 22 to 23, 20145 events
- High Wind in South Dakota, December 22, 201456 kt wind · 3 events
- High Wind in Nebraska, December 22 to 23, 201457 kt wind · 3 events
- Dense Fog in Virginia, December 22 to 23, 20142 events
- Winter Weather in Pennsylvania, December 22, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 549935, 549936.